PREVIOUS QUESTION:

 

NEXT QUESTION:

 

What should people do when they start taking opioids?

ANSWER

If you’re having trouble when you start taking opioids:

  • Talk to your doctor. Don’t stop taking them because you feel drowsy or foggy, and don’t change the dosage on your own.
  • Don’t mix opioids with other medications or substances. Avoid alcohol and sleeping pills. They can affect your breathing dangerously.
  • If you’ll only be taking opioids for a week or two and the foggy or drowsy side effects are severe for a few days, call your doctor. You may get different pain meds with fewer side effects.

From: Feeling Foggy on Opioids? WebMD Medical Reference

SOURCES:

Bill McCarberg, MD, president, American Academy of Pain Medicine.

American Society of Interventional Pain Physicians: “The American Society of Interventional Pain Physicians fact sheet.”

American Academy of Pain Medicine: “Eight opioid safety principles for patients and caregivers.”

Reviewed by Melinda Ratini on January 16, 2018

SOURCES:

Bill McCarberg, MD, president, American Academy of Pain Medicine.

American Society of Interventional Pain Physicians: “The American Society of Interventional Pain Physicians fact sheet.”

American Academy of Pain Medicine: “Eight opioid safety principles for patients and caregivers.”

Reviewed by Melinda Ratini on January 16, 2018

NEXT QUESTION:

What is occupational therapy (OT)?

WAS THIS ANSWER HELPFUL

THIS TOOL DOES NOT PROVIDE MEDICAL ADVICE. It is intended for general informational purposes only and does not address individual circumstances. It is not a substitute for professional medical advice, diagnosis or treatment and should not be relied on to make decisions about your health. Never ignore professional medical advice in seeking treatment because of something you have read on the WebMD Site. If you think you may have a medical emergency, immediately call your doctor or dial 911.

    This tool does not provide medical advice. See additional information.